Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 288, NWS Goodland, KS

August 22, 2004Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2004, 7:52 PM MDT for Yuma County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2004, 7:52 PM MDT (01:52 UTC)
Expired
Aug 22, 2004, 8:15 PM MDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 230152
SVRGLD
COC125-230215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT SUN AUG 22 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ECKLEY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WRAY AROUND 810 PM MDT...
  WAUNETA AROUND 815 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 4043 10278 3969 10280 3989 10206 4033 10206
      4042 10220

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:02 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 22, 2:02 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT SUN AUG 22 2004

.DISCUSSION...FORECAST CONCERNS ARE CHANCES OF PRECIP AGAIN TONIGHT
AND EXTENT OF WARMUP THE NEXT SEVERAL DAYS.

AT 20Z BACKEDGE OF MID LEVEL CLOUD SHIELD WITH ASSOCIATED VORT MAX
MOVING EAST. WEST OF THE SHIELD CU ARE POPPING. WILL KEEP ANY POPS
WEST OF THE CLOUD SHIELD THROUGH THE SHORT TERM. AS WAS THE CASE
YESTERDAY...ANY STORMS THAT DEVELOP COULD BECOME SEVERE.

TONIGHT/MONDAY...FORECAST CONCERN IS PRECIP CHANCES TONIGHT. VORT
MAX VISIBLE IN SATELLITE IMAGERY MOVING SLOWLY NORTHEAST AT 10 KTS
OR SO THE REST OF THE DAY. RUC HANDLING POSITION THE BEST AND WILL
USE IT FOR THE SHORT TERM TONIGHT PERIOD. ANY PRECIP THAT MANAGES TO
DEVELOP WILL LINGER THROUGH MIDNIGHT OR SO BEFORE DISSIPATING. FOR
MONDAY...MOISTURE/INSTABILITY/MODEST LAPSE RATES AND LIFT ALL POOL
OVER THE EASTERN 1/3 OF THE AREA ALONG AND AHEAD OF SURFACE TROUGH.
GIVEN VARIOUS WEAK DISTURBANCES CAUGHT UP IN ZONAL FLOW ALOFT
ISOLATED STORMS APPEAR WARRANTED.

MONDAY NIGHT/TUESDAY...SURFACE TROUGH LINGERS ACROSS THE AREA MAKING
A MESS OF THE WIND FIELDS. OUR PRECIP OVER THE EASTERN 1/3 OF THE
AREA DURING THE DAY MONDAY WILL BE EAST OF THE AREA MONDAY NIGHT.
MAY HAVE SOME PRECIP OVER THE NORTHWEST WHERE MID/UPPER MOISTURE AND
WIND SHIFT LINE PROVIDING FOCUS BUT FOR NOW WILL KEEP THE ANXIOUTY
DOWN WITH SILENT POPS AS OMEGA FIELDS NEUTRAL OR DOWNWARD. OTHER
CONCERN LATE MONDAY NIGHT IS THE HIGH BOUNDARY LAYER MOISTURE
COMING IN FROM THE EAST. FOG MAY DEVELOP OVER THE EASTERN 1/3 OF
THE AREA MAINLY OVER GRAHAM AND NORTON COUNTIES. WILL NEED TO WATCH
EASTERN 1/3 OF THE AREA AGAIN TUESDAY AS CONVERGENCE/INSTABILITY AND
LIFT DEVELOP ALONG THE AXIS OF THE SURFACE TROUGH. CIN IS WEAK AND
ISOLATED STORMS MAY DEVELOP. OTHERWISE...TEMPERATURES STILL ABOVE
NORMAL WITH READINGS IN THE 90S...SIMILAR TO MONDAYS READINGS PER
ETA/GFS CHANGE AT 850MB.

TUESDAY NIGHT/WEDNESDAY...VORT MAX RACES TOWARD THE AREA FROM THE
SOUTHWEST TUESDAY NIGHT BUT NOT MUCH EXPECTED. MAY NEED TO WATCH
THIS AS WE APPROACH THIS TIMEFRAME. OTHERWISE...WEAK FRONTAL
PASSAGE STILL LOOKS ON TRACK AFTER MIDNIGHT. NO PRECIP EXPECTED
WEDNESDAY BUT COOLER TEMPERATURES ON THE ORDER OF 5F OR SO.

IN THE EXTENDED PERIODS (THURSDAY-SUNDAY)...FOR THURSDAY CURRENT AND
PREVIOUS 2 RUNS OF THE GFS ALONG WITH DGEX ADVERTISE A SOUTHERLY
COMPONENT TO THE WIND AS SURFACE LOW DEVELOPS OVER NORTH CENTRAL
NEBRASKA. SHOULD HAVE PLENTY OF SUN TO REALIZE 850 TEMPERATURES
SUPPORTIVE OF HIGHS IN THE 90S. 12Z GFS IS A BIT FASTER WITH
FRONTAL PASSAGE WHEN COMPARED TO THE PREVIOUS RUN AND LATEST
DGEX. EITHER WAY...IT WILL BE MUCH COOLER FRIDAY WITH READINGS
ALMOST 15F LOWER AT 850 THAN THURSDAYS NUMBERS. ON SATURDAY...
TEMPERATURES REMAIN BELOW NORMAL A BIT AS UPPER TROUGH AXIS
SWINGS THROUGH. WILL GO LOW/MID 80S. THEN FOR SUNDAY...MODEST
DIFFERENCES SHOW UP WITH REGARD TO WARMING TREND. LATEST GFS ABOUT
10F WARMER THAN PREVIOUS RUN WHICH KEEPS COOLER AIR OVER THE AREA.
AT POINT WILL BLEND WITH SURROUNDING OFFICES AS FURTHER MODEL
RUNS WILL LIKELY WOBBLE A BIT IN THIS REGARD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Aug 22, 10:16 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1016 AM MDT SUN AUG 22 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
1016 AM MDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DRY LINE WILL EXTEND FROM TRENTON NEBRASKA TO TRIBUNE KANSAS THIS
AFTERNOON. ABUNDANT LOW LEVEL MOISTURE WILL BE PRESENT EAST OF THIS
FEATURE. THE AIR MASS WILL ALSO BE MODERATELY UNSTABLE. THEREFORE...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 4 PM CDT (3 PM
MDT) IN THAT AREA. ALTHOUGH WIND SHEAR WILL BE WEAK...A FEW STORMS
MAY BECOME SEVERE DUE TO THE INSTABILITY. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ACROSS NORTON...GRAHAM...AND GOVE COUNTIES. HAIL AND
HEAVY RAIN WILL BE THE PRIMARY THREAT. A FEW STORMS WILL ALSO MOVE
ACROSS THE EASTERN PLAINS OF COLORADO AND EXTREME WESTERN KANSAS THIS
EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON EAST OF A
LINE FROM HOXIE KANSAS TO MCCOOK NEBRASKA. ANOTHER CHANCE FOR
THUNDERSTORMS IS EXPECTED THURSDAY NIGHT ACROSS THE TRI-STATE AREA.
AT THIS TIME...ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE. THE MAIN THREAT WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING EAST OF TRENTON
NEBRASKA TO TRIBUNE KANSAS LINE.

MENTZER

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.